1 (edited by Sfbaybreeze Sat, 12 Aug 2017 08:38:02)

Topic: Does Celecoxib/Celebrex Help With Hand-Foot Syndrome?

As a refresher: my husband has extra-hepatic and/or gallbladder CC, Whipple procedure in April, currently on the SWOG S0809 protocol (12 weeks of Gemzar & Xeloda, then 5-6 weeks Xeloda and radiation). He is just now finishing the third cycle of chemo with one more cycle to go.

About three weeks ago my husband developed moderate Hand-Foot Syndrome (HFS) which at this point is mostly confined to his feet.  This is a common Xeloda side effect.  I've searched the Discussion Board which has been very helpful and so we are doing heavy applications of the lotion with 10% urea as well as the Udderly Smooth cream and topping it off with thick cotton socks.  This has kept things tolerable though he did have to stop exercising last week which was disappointing because he felt that helped him mentally and with other symptoms.

I did some PubMed searching and saw that Celecoxib has been used in a few studies and seemed to help with HFS (PubMed results posted below).  It also has some anti-tumor activity which was interesting but I'm mostly interested in whether it helps with HFS.  I found some posts related to this from much beloved and missed Pharmacist Percy.  I think he was experimenting on himself with Celecoxib more for the anti-tumor effect but he did mention that it eased HFS symptoms.

Has anyone else had any experience with Celecoxib/Celebrex as it relates to HFS?  We will discuss this with our oncologist but I wanted to reach out to the community as well. Blessings, Tilly

1: Macedo LT, et al.
Prevention strategies for chemotherapy-induced hand-foot syndrome: a systematic review and meta-analysis of prospective randomised trials.
Support Care Cancer. 2014 Jun;22(6):1585-93. doi:  10.1007/s00520-014-2129-z. Epub 2014 Jan 26. Review.
https://www.ncbi.nlm.nih.gov/pubmed/24463616

2: Zhang RX, et al.
Celecoxib can prevent capecitabine-related hand-foot syndrome in stage II and III colorectal cancer patients: result of a single-center, prospective randomized phase III trial.
Ann Oncol. 2012 May;23(5):1348-53. doi: 10.1093/annonc/mdr400. Epub 2011 Sep 22.
https://www.ncbi.nlm.nih.gov/pubmed/21940785

3: Zhang RX, et al.
The effect of COX-2 inhibitor  on capecitabine-induced hand-foot syndrome in patients with stage II/III colorectal cancer: a phase II randomized prospective study.
J Cancer Res Clin Oncol. 2011 Jun;137(6):953-7. doi: 10.1007/s00432-010-0958-9. Epub 2010 Nov 27.
https://www.ncbi.nlm.nih.gov/pubmed/21113620

4: Lin EH, et al. Retrospective study of capecitabine and celecoxib in metastatic colorectal cancer: potential benefits and COX-2 as the common mediator in pain, toxicities and survival?
Am J Clin Oncol. 2006 Jun;29(3):232-9.
https://www.ncbi.nlm.nih.gov/pubmed/16755175

5: Lin E, et al.
Effect of celecoxib on capecitabine-induced hand-foot syndrome and antitumor activity. Oncology (Williston Park). 2002 Dec;16(12 Suppl No 14):31-7.
https://www.ncbi.nlm.nih.gov/pubmed/12520638

I'm a librarian. Not a medical professional.
"Instructions for living a life. Pay attention. Be astonished. Tell about it."  -- Mary Oliver

Re: Does Celecoxib/Celebrex Help With Hand-Foot Syndrome?

Hi Tilly,

I am sorry to hear your husband is experiencing hand-foot syndrome.

I am not familiar with the drug you mention.  When you ask about it, you might also ask whether it is effective in clearing up HFS once it gets going, or does it need to be taken from the beginning of treatment before the HFS presents?

I also had HFS show up, just in my feet, at about the same point in the SWOG S0809 treatment.  Yes, it is annoying!  My coping mechanisms were the urea cream, plus soaking in cold water, plus applying all sorts of bandaids and corn cushions to the sore spots plus some of the numbing lidocaine cream I used with my port.  And I invested in diabetic socks and shoes which I found to be inexpensive on Amazon.  The shoes were essentially foot-sized sponges dressed up to look like somewhat like real shoes and were about $15.  The brand was DPI, there are other options that look nicer but cost more.  I had a few days when even my softest shoes were too uncomfortable, and used the diabetic shoes to make it to work.  I also wore slippers a lot.

On the positive side, I had a couple of weeks break between the chemo part and the chemoradiation, and it calmed down during that time.  As soon as I started the chemoradiation it gradually came back but disappeared pretty fast after treatment was over.

Thank you for the citations.  Please keep the board posted on what you find out from your oncologist regarding celecoxib.

Regards, Mary

Not a medical doctor!

3 (edited by Sfbaybreeze Sat, 12 Aug 2017 10:33:54)

Re: Does Celecoxib/Celebrex Help With Hand-Foot Syndrome?

Hi Mary- Thanks so much for your reply and helpful suggestions on the shoes.  MH is going to hop online and take a look at the options.

A little history on Celebrex/Celecoxib:
Celebrex is a non-steroidal anti-inflammatory called a COX-2 inhibitor.  I believe it was put on the market in the late 1990's and the hope was that it would help people who couldn't take ibuprofen, naproxen, aspirin, etc. ; that COX-2's would relieve pain but wouldn't cause all the GI problems.  Celebrex (Pfizer) and Vioxx (Merck) were COX-2 inhibitors that were released at the same time but Vioxx ended up being pulled from the market for safety issues around increased risk for cardiovascular problems (Wikipedia has more info for the curious).  There has been a bit of a cloud over Celebrex because of the problems with Vioxx but a large study published about a year ago in NEJM showed that Celebrex in modest doses wasn't found to be any riskier for hearts than other pain meds.

From my PubMed search it doesn't look like there have been any large scale studies of Celebrex for HFS.  Some small studies in China and the two oldest citations on my search were done at MD Anderson.  To your point: it does look like it was prescribed both to ward off HFS and to alleviate flare ups once chemo was already underway.  I kind of won't be surprised if the oncologists shrug their collective shoulders if we ask about it.  I think MH feels that as long as he can keep it tolerable with the creams, etc. he would just as soon not throw one more chemical into his body.  Can't say I blame him!

Thanks again for your reply, I think if I don't get any other replies that is a sign that it's just not being used out there.  Also many thanks for all your posts regarding your treatment.  Since you went through the same protocol as MH, I have read and re-read a number of your posts and they are very well written and informative.  I know every body is different but I'm really grateful for the information and willingness to share.  Blessings, Tilly

I'm a librarian. Not a medical professional.
"Instructions for living a life. Pay attention. Be astonished. Tell about it."  -- Mary Oliver